Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 105, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jun 29, 1998, 4:27 PM CDT for Mason County, Tazewell County, Illinois. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 4:27 PM CDT (21:27 UTC)
- Expired
- Jun 29, 1998, 5:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Mason County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:37 PM CDT | Thunderstorm Wind | Countywide, IL | |
| Jun 29, 4:40 PM CDT | Thunderstorm Wind 83 | Countywide, IL | As the storms moved through Tazewell County, more intense damage was observed in two main areas, Morton and South Pekin. In Morton, as a tornado moved through southwestern portions of the city, strong microburst winds (100 to 110 mph) caused considerable tree |
| Jun 29, 4:45 PM CDT | Tornado F1 | Marquette Hgts, IL | A tornado formed over the Marquette Heights area blowing down numerous trees and power lines as it travelled to the east southeast. When the tornado reached the Groveland area, numerous homes sustained minor to moderate damage and part of the canopy over the |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 292127 RRA TORSPI ILC017-125-179-292230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LINCOLN IL 427 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * TORNADO WARNING FOR... CASS COUNTY IN CENTRAL ILLINOIS MASON COUNTY IN CENTRAL ILLINOIS TAZEWELL COUNTY IN CENTRAL ILLINOIS * UNTIL 530 PM CDT * AT 420 PM CDT...LINCOLN DOPPLER RADAR INDICATED SEVERAL POSSIBLE TORNADOES WITHIN A LINE OF SEVERE THUNDERSTORMS. THE LINE OF SEVERE STORMS EXTENDED FROM 30 MILES NORTHWEST OF WASHINGTON TO 30 MILES NORTHWEST OF VIRGINIA. MOVEMENT IS TO THE EAST-SOUTHEAST AT 45 MPH. * THESSE STORMS ARE EXPECTED TO AFFECT AREAS AROUND... WASHINGTON TREMONT DELAVAN MASON CITY VIRGINIA BEARDSTOWN IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR A SAFER SHELTER. GEELHART/AlUTEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:00 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 29, 2:00 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT MON JUN 29 1998 18Z SFC CHART SHOWED A LOW PRSS AREA IN WRN IA WITH FRONT EXTENDING INTO WRN KS. STNRY FRONT ALSO EXTENDS FROM LOW IN IA ACRS NRN IA INTO SRN WI. BASED ON PRSS TRENDS IN ADAP...SFC LOW SHOULD PROGRESS SE INTO NRN MO AND THEN INTO WCNTRL IL. SAT TRENDS ALSO SHOW SEWRD MOVEMENT INTO SRN IA. AIR MASS OVER CNTRL IL IS RECOVERING NICELY. TEMPS HAVE CLIMBED INTO UPPER 80S WITH DEWPOINTS IN MID TO UPPER 70S ACRS CNTRL IL INTO MO. SPECIAL 18Z SOUNDING IS IN AND SHOWS WEAK CAP OF 3.5 DEGS...HOWEVER MODIFIED TO CRNT TEMPS OF 88 AND DEWPOINT OF 74... AIRMASS IS NO LONGER CAPPED AND CAP VALUES EXCEED 4000 J/KG. MODIFING 18Z HODOGRAPH WITH SPEED AND MOVEMENT OF STORMS IN IA...HELICITY IS OVER 100 WITH SUFFICIENT SHR. ETA MDL FROM THIS MORN APPEARS TOO FAST WITH MOVEMENT OF SFC BNDRIES...SO WILL SLOW IT DOWN A BIT. ALL-IN-ALL SEVERE WEATHER CONTS TO LOOK LIKELY WITH STRONG STORMS PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. PW VALUES OVER 1.4 INCHES AND SATURATED GROUND ALSO POINTS TO POSSIBLE FLASH FLOODING AND LOCALLY HEAVY RAINS...JUSTIFING CONTUANCE OF FFA. ANOTHER ROUND LIKE LAST NIGHT IS POSSIBLE ACROSS PORTIONS OF THE CWA SO WOULD RECOMMEND WORDING THAT REFLECTED SUCH. MDLS INDICATE FRONT MAKES IT THROUGH CWA BY MORNING...SO RELIEF AND DRY WEATHER SHOULD RESULT TOMORROW WITH WINDS OUT OF NW. RAIN WILL COOL TEMPS TONIGHT. NW FLOW AND LOWER DEWPOINTS WILL PROVIDE WELCOMED RELIEF TOMORROW. GUIDANCE LOOKS REASONABLE...ESPECIALLY FAN. FIRST PERIOD INPUT TO ARRIVE SHORTLY. PIA 68/82 61 SPI 68/84 61 DEC 68/84 61 CMI 68/83 62 LWV 70/86 63 AUTEN
In the hours before
Special weather statement, Jun 29, 11:20 AM CDT, 5 hours 7 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1120 AM CDT MON JUN 29 1998 A STATIONARY FRONT ACROSS NORTHERN ILLINOIS AND SOUTHERN IOWA WILL SLOWLY DRIFT SOUTH INTO CENTRAL ILLINOIS THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT AS A WARM...MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE AREA THIS AFTERNOON AND INTO TONIGHT. THERE IS A MODERATE RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE...SO SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATER THIS AFTERNOON AND INTO TONIGHT FOR ALL OF CENTRAL AND SOUTHEAST ILLINOIS. AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 62 min |
| Jun 28, 7:43 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason | 62 min |
| Jun 28, 7:48 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 57 min |
| Jun 28, 7:55 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 65 min |
| Jun 28, 8:06 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 69 min |
| Jun 28, 8:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 66 min |
| Jun 28, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 73 min |
| Jun 28, 9:06 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 39 min |
| Jun 28, 9:16 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 59 min |
| Jun 28, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 62 min |
| Jun 28, 10:02 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 58 min |
| Jun 28, 10:15 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 60 min |
| Jun 28, 10:34 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 56 min |
| Jun 28, 11:06 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 39 min |
| Jun 29, 3:47 PM CDT | Tornado Warning | ILX | Knox | 58 min |
| Jun 29, 4:02 PM CDT | Tornado Warning | ILX | Fulton | 58 min |
| Jun 29, 4:06 PM CDT | Tornado Warning | ILX | Peoria, Stark | 69 min |
| Jun 29, 4:08 PM CDT | Tornado Warning | ILX | Schuyler | 67 min |
| Jun 29, 4:27 PM CDT | Tornado Warning | ILX | Cass | 63 min |
| Jun 29, 4:36 PM CDT | Tornado Warning | ILX | Woodford | 69 min |
| Jun 29, 4:41 PM CDT | Tornado Warning | ILX | Marshall | 64 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Logan, McLean | 73 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Menard, Sangamon | 73 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Morgan, Scott | 73 min |
| Jun 29, 4:57 PM CDT | Tornado Warning | ILX | Christian, DeWitt, Macon, Piatt | 78 min |
| Jun 29, 5:21 PM CDT | Tornado Warning | ILX | Moultrie, Shelby | 69 min |
| Jun 29, 5:21 PM CDT | Tornado Warning | ILX | Champaign, Douglas | 69 min |
| Jun 29, 5:24 PM CDT | Tornado Warning | ILX | Tazewell | 36 min |
| Jun 29, 5:31 PM CDT | Tornado Warning | ILX | Edgar, Vermilion | 74 min |
| Jun 29, 5:31 PM CDT | Tornado Warning | ILX | Coles, Cumberland | 74 min |
| Jun 29, 6:16 PM CDT | Tornado Warning | ILX | Christian, Macon, Piatt | 29 min |
| Jun 29, 6:28 PM CDT | Tornado Warning | ILX | Douglas, Moultrie, Shelby | 47 min |
| Jun 29, 6:28 PM CDT | Tornado Warning | ILX | Champaign | 47 min |
| Jun 29, 6:30 PM CDT | Tornado Warning | ILX | Clark, Effingham, Jasper | 75 min |
| Jun 29, 6:35 PM CDT | Tornado Warning | ILX | Coles, Cumberland, Edgar | 55 min |
| Jun 29, 6:35 PM CDT | Tornado Warning | ILX | Vermilion | 55 min |
| Jun 29, 6:44 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 61 min |
| Jun 29, 6:51 PM CDT | Tornado Warning | ILX | Clay, Richland | 69 min |
| Jun 29, 6:51 PM CDT | Tornado Warning | ILX | Crawford | 69 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.